Missouri, 2022

Drought in Missouri, September 1 to 30, 2022

September 1 to 30, 2022 · NWS EAX · 7 events in 7 counties and zones

Minimal rain occurred in the drought area through the month of September. So, expanding and worsening drought was indicated by the UNL US drought monitor.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Minimal rain occurred in the drought area through the month of September. So, expanding and worsening drought was indicated by the UNL US drought monitor. The general area of the drought from July to September persisted in drought, but with some expansion into neighboring counties. A couple counties saw conditions worsen to extreme D3, which also carried into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1052 PM CDT Wed Aug 31 2022

.Discussion...
Issued at 223 PM CDT WED AUG 31 2022

Message of the Day

- Quiet weather with temperatures in the upper 80s to near 90
  today through the first half of Friday.

- Labor Day Weekend: Slight chance for a few storms Friday
  afternoon/evening. No severe weather is not expected at this
  time. The rest of the weekend looks dry with seasonable
  temperatures.

Surface high pressure and upper level ridging nosing into the area
are influencing our weather today. They have given us sunny skies
with temperatures in the 80s and dew points in the upper 50s to low
60s. A little warmer in some areas than it was yesterday, but
overall a decent day with no humidity concerns.

Southerly flow becomes more established for Thursday and Friday, so
we will see temperatures and dew points increase by a couple of
degrees. Still, nothing out of the ordinary for this time of year.
On Friday, an upper level trough will move overhead with a surface
cold front approaching from the northwest. This will give us a
slight chance for a few storms Friday afternoon into the evening
hours. However, lift and moisture will be somewhat limiting, so if
we can get some storms to develop, they should be pretty isolated.
Severe weather is not expected at this time with low CAPE and shear.

For the rest of the holiday weekend, right now we look dry, but we
won't be able to completely shake the upper level low pressure.
Therefore, it is possible some rain finds its way into our area,
albeit it is a very small chance right now. Temperature-wise,
highs in the mid-upper 80s are expected with lows in the 60s. Dew
points won't be terrible so we really shouldn't see much of a
heat index if any.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1052 PM CDT WED AUG 31 2022

VFR conditions through the period. Light southeast winds
prevailing through the period. Expect few-scattered cumulus to
develop Thursday afternoon, greatest coverage south of I-70.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...BT
Hazardous weather outlook, Aug 31, 4:03 AM CST, 19 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Wed Aug 31 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Wed Aug 31 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. The drought conditions continued into and through October.

Drought, Lafayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. The drought conditions continued into and through October.

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. The drought conditions continued into and through October.

Drought, Saline

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. The drought conditions continued into and through October.

Drought, Pettis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. The drought conditions continued into and through October.

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. By September 27, the drought monitor from UNL indicated Howard County entered into extreme (D3) drought conditions. The drought conditions continued into and through October.

Drought, Cooper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

September saw little relief within a narrow strip of land just east of the Kansas City metro and just south of the Missouri River. Severe drought was declared in July by the UNL drought monitor, and given minimal rain through September there was no improvement. By September 27, the drought monitor from UNL indicated Cooper County entered into extreme (D3) drought conditions. The drought conditions continued into and through October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058100, 1058101, 1058102, 1058103, 1058104, 1058105, 1058106.